DOCTORS in Spain have warned against ‘excessive and inappropriate use’ of the stomach-protector pill Omeprazol, saying it can lead to infections in the digestive system, reduced absorption of vitamins and even cancer of the oesophagus and stomach.
One in three patients who take Omeprazol regularly should not be doing so, GPs reveal.
And although prescriptions for it have not increased in the last few years – quite the opposite, says digestion specialist Dr Mercedes Ricote – it can be purchased over the counter, leading to many taking it without medical advices.
Dr Ricote, of the Digestion Working Group wing of the Spanish General Practitioners’ Society (SEMERGEN), says Omeprazol is one of the most-consumed anti-acid drugs in Spain, both as a treatment for stomach acid itself, or taken prior to doses of other medication which can cause nausea and burning.
According to the national health ministry, nearly 54.4 million boxes of Omeprazol were sold on prescription in 2013; then 53.6 million in 2014 and 52.3 million in 2015, showing that although fewer GPs are advising patients to take it, the drug is still being ‘excessively’ prescribed.
“The point of Omeprazol is to protect the stomach against harsh medication, but the general public uses it because they believe it makes them feel better or that it stops the side-effects of drugs altogether,” Dr Ricote explains.
“Some mistakenly take it as a solution for stomach acid, and many even do so to avoid feeling bloated and full before a heavy meal or drinking session – which is not what it’s for.
“It’s not designed to be used as an occasional treatment for one-off incidences of acid; it’s for when the patient suffers acid two or more days a week, and in that case, it will be prescribed as part of a continual treatment programme and only when your GP sees fit.”
Omeprazol abuse alters the Ph balance in the digestive system, which can lead to infections such as salmonella, cause severe diarrhoea, and prevent crucial vitamins – particularly B12 – from being absorbed.
Also, patients who buy it over the counter to treat stomach acid instead of seeing their doctor are, effectively, delaying diagnosis of the real cause of their discomfort – which, although rare, could be as severe as gullet or stomach cancer, Dr Ricote warns.
“Although not a frequent side-effect, overuse of Omeprazol can lead to magnesium and calcium levels dropping – especially if it is taken for a long time – and this can be so severe as to lead to risks of fractures.
“We’ve seen patients who have used the drug to excess and suffered broken hips, wrists and even vertebrae as a result.”
Dr Ricote says GPs need to try to ‘educate’ patients about the correct use of Omeprazol and pharmacists should quiz customers about why they are buying it to ascertain whether they really need it.